Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 95, NWS Grand Forks, ND

July 14, 2010Cavalier County, Ramsey County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2010, 4:46 AM CDT for Cavalier County, Ramsey County, Walsh County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2010, 4:46 AM CDT (09:46 UTC)
Expired
Jul 14, 2010, 5:45 AM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cavalier County, ND, Ramsey County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 10:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2253 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:31 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 14, 4:31 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT TUE JUL 13 2010

DELAYED. WILL UPDATE SHORTLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 13, 3:07 PM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT TUE JUL 13 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
307 PM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY.
THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH
DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE
SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES
POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN
THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN
MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT.

ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD
FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS
MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO
BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING
IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A
FEW STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

JR/BB

In the hours before

Special weather statement, Jul 13, 11:30 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 PM CDT TUE JUL 13 2010

MNZ031-032-140530-
EAST OTTER TAIL MN-WADENA MN-
1130 PM CDT TUE JUL 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTER TAIL AND
CENTRAL WADENA COUNTIES UNTIL 1230 AM CDT...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR PERHAM...OR 21 MILES SOUTHEAST OF DETROIT
LAKES...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
NEW YORK MILLS AROUND 1150 PM CDT.
BLUFFTON AROUND 1210 AM CDT.
WADENA AND SEBEKA AROUND 1220 AM CDT.
BLUE GRASS AROUND 1225 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK
Local storm report, Jul 14, 1:12 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
112 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TORNADO          DENT                    46.55N 95.72W
07/13/2010                   OTTER TAIL         MN   PUBLIC

            VERY BRIEF TOUCHDOWN

&&

TGRAFENA
Local storm report, Jul 14, 3:27 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
327 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND GST     2 NW LITCHVILLE         46.68N 98.22W
07/14/2010  E50 MPH          BARNES             ND   TRAINED SPOTTER

            SPOTTER SAW TREES SWAY AND SMALL BRANCHES FALL. THE WIND
            GUST WAS ESTIMATED AT 50 MPH.

&&

G2
Local storm report, Jul 14, 4:17 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FUNNEL CLOUD     1 S LISBON              46.42N 97.68W
07/14/2010                   RANSOM             ND   PUBLIC

            STATE RADIO RELAYED THAT A PUBLIC PERSON SAW A FUNNEL
            JUST SOUTH OF LISBON.

&&

G2
Local storm report, Jul 14, 4:27 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
427 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND GST     CASSELTON               46.90N 97.21W
07/14/2010  E75 MPH          CASS               ND   TRAINED SPOTTER

            SPOTTER ESTIMATED THE WINDS GUSTED TO 75 MPH IN
            CASSELTON.

&&

G2
Local storm report, Jul 14, 4:29 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     TSTM WND GST     3 E MCLEOD              46.39N 97.24W
07/14/2010  E60 MPH          RICHLAND           ND   TRAINED SPOTTER

            SPOTTER ESTIMATED THE WINDS GUSTED BETWEEN 50 AND 60 MPH.

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:19 PM CDTTornado WarningFGFClay, Norman56 min
Jul 13, 7:54 PM CDTTornado WarningFGFClay, Wilkin66 min
Jul 13, 8:05 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman55 min
Jul 13, 8:53 PM CDTTornado WarningFGFBecker, Clay, Otter Tail, Wilkin67 min
Jul 13, 8:55 PM CDTTornado WarningFGFBecker, Clay65 min
Jul 13, 9:55 PM CDTTornado WarningFGFOtter Tail65 min
Jul 14, 2:50 AM CDTSevere Thunderstorm WarningFGFLake of the Woods42 min
Jul 14, 4:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail, Wilkin61 min
Jul 14, 5:26 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Pennington and 2 more64 min
Jul 14, 5:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman and 2 more61 min
Jul 14, 5:37 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin53 min
Jul 14, 5:46 AM CDTTornado WarningFGFOtter Tail59 min
Jul 14, 6:12 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin63 min
Jul 14, 6:26 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena34 min
Jul 14, 6:32 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater28 min
Jul 14, 6:34 AM CDTFlash Flood WarningFGFOtter Tail4 hr
Jul 14, 7:01 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more43 min
Jul 14, 7:18 AM CDTTornado WarningFGFWadena23 min
Jul 13, 10:33 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner42 min
Jul 14, 3:02 AM CDTSevere Thunderstorm WarningFGFBarnes, Ransom58 min
Jul 14, 3:30 AM CDTTornado WarningFGFRansom, Sargent60 min
Jul 14, 3:50 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland55 min
Jul 14, 4:15 AM CDTTornado WarningFGFRansom, Richland, Sargent44 min
Jul 14, 4:20 AM CDTSevere Thunderstorm WarningFGFBarnes, Ransom55 min
Jul 14, 4:56 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland, Sargent64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.